Background: Takotsubo cardiomyopathy (TCM) is a syndrome of transient cardiac dysfunction precipitated by intense emotional or physical stress. Excessive sympathetic stimulation is believed to be central to the pathogenesis of this condition, thus drugs with sympathetic effect could precipitate TCM. The aim of this study was to conduct a comprehensive literature search to identify drugs that could precipitate TCM.
Methods: Published case reports of TCM associated with drug-used were identified by a comprehensive literature search using the Medline/PubMed database, from January 1990 to November 2010. Search terms included Takotsubo cardiomyopathy, Tako-tsubo cardiomyopathy, stress cardiomyopathy, transient-left-ventricular ballooning syndrome, ampulla cardiomyopathy, apical ballooning syndrome, OR broken heart syndrome; together with “iatrogenic”, “drug-induced”, OR “induced by”. Only publications in English or Spanish, in Humans, and with links to full text were retrieved. Then, articles that recognized any drug as a possible drug-induced TCM were selected. Additionally, citation lists from identified articles were subsequently reviewed to identify additional relevant articles.
Results: Overall, 401 different references were retrieved and 42 selected. Additionally, 5 articles were identified from citation list of selected articles. Thus, 47 articles with one report of more drugs as a possible trigger of 58 cases of SCM were reviewed, in which 20 different drugs were recognized as possible drug-induced TCM.
Conclusion: There are some reports that linked the drug-used, mainly associated to sympathetic overstimulation, with the development of TCM. Consequently, drug-induced TCM would be considered in patients with TCM, particularly those in which no clear emotional or stress trigger could be identified.